The symbolic generic initial system of almost linear point configurations in \(\mathbb P^2\). (English) Zbl 1356.13036

Given a set of distinct points \(\{p_1,\dots, p_r\}\) of \(\mathbb{P}^2\), consider the homogeneous (or equimultiple) fat point subscheme \(Z = m(p_1 +\dots + p_r)\); its ideal \(I_Z \subset K[x, y, z]\) consists of functions vanishing to at least order \(m\) at each point. If \(I\) is the ideal of \(\{p_1,\dots , p_r\}\), then \(I_Z\) is equal to the \(m\)th symbolic power of \(I\), denoted \(I^{(m)}\).
The author focus on the description of the limiting behavior of the Hilbert functions of the uniform fat point ideals \(\{I^{(m)}\}_{m}\) as \(m\) gets large and \(I\) is the ideal of a point configuration where all but one of the points lies on a single line.
It is well known that the Hilbert function of an ideal and its generic initial ideal are equal. Thus, to describe the limiting behavior of the Hilbert functions of \(\{I^{(m)}\}_m\), the author studies the reverse lexicographic symbolic generic initial system \(\{\mathrm{gin} (I^{(m)}\}_m\) of \(I\) and describe its limiting shape. The limiting shape \(P\) of \(\{\mathrm{gin} (I^{(m)}\}_m\) is defined to be the limit \(\lim_{m\rightarrow \infty}1/m P_{\mathrm{gin}(I^{(m)})}\) where \(P_{\mathrm{gin} (I^{(m)})}\) denotes the Newton polytope of \(\mathrm{gin}(I^{(m)})\).
The main result of this paper is the Theorem 1.1 that describes the limiting shape of \(\{\mathrm{gin} (I^{(m)}\}_m\) when \(I\) is an ideal of a point configuration where all but one of the points lies on a single line.
The almost linear point configuration addressed by Theorem 1.1 may be viewed as one step more complex than the case where all points lie on a smooth conic.
An other important result is Theorem 3.1. The author shows that when \(I\) is the ideal of such an almost linear point configuration, \(I^{(m)}\) is componentwise linear for infinitely many \(m\) and this means that the minimal free resolution of the ideal has a very simple form.
Section 2 is devoted to the known results useful to prove the main result. In Section 3, the author proves results on componentwise linearity for individual fat point ideals. Section 4 uses these results to prove Theorem 1.1.


13P10 Gröbner bases; other bases for ideals and modules (e.g., Janet and border bases)
13C40 Linkage, complete intersections and determinantal ideals
Full Text: DOI arXiv Euclid


[1] A. Aramova, J. Herzog and T. Hibi, Ideals with stable Betti numbers , Adv. Math. 152 (2000), 72–77. · Zbl 0968.13008
[2] S. Cooper, B. Harbourne and Z. Teitler, Combinatorial bounds on Hilbert functions of fat points in projective space , J. Pure Appl. Alg. 215 (2011), 2165–2179. · Zbl 1221.14063
[3] S. Cooper and S. Hartke, The alpha problem and line count configurations , arXiv: · Zbl 1297.13018
[4] A. Denkert and M. Janssen, Containment problem for points on a reducible conic in \(\mathbb{P}^2\) , arXiv: arXiv: arXiv:1207.7153v2 · Zbl 1316.13027
[5] C.A. Francisco, Resolutions of small sets of fat points , J. Pure Appl. Alg. 203 (2005), 220–236. · Zbl 1090.13007
[6] A. Geramita, Lectures on the non-singular cubic surface in \(\mathbb{P}^3\) , Queen’s Papers Pure Appl Math. 83 , Queen’s University, Kingston, 1989. · Zbl 0716.14023
[7] E. Guardo and B. Harbourne, Resolutions of ideals of any six fat points in \(\mathbb{P}^2\) , J Alg. 318 (2007), 619–640. · Zbl 1139.14041
[8] —-, Free resolutions of fat point ideals on \(\mathbb{P}^2\) , J. Pure Appl. Alg. 125 (1998), 213–234. · Zbl 0901.14030
[9] —-, Problems and progress : A survey on fat points in \(\mathbb{P}^2\) , Queen’s Papers Pure Appl. Math. 123 , Queen’s University, Kingston, 2002, 85–132.
[10] J. Herzog and T. Hibi, Componentwise linear ideals , Nagoya Math J. 153 (1999), 141–153. · Zbl 0930.13018
[11] H. Markwig, Free resolutions of fat points on a conic in \(\mathbb{P}^2\) , http://xcrcg.uni-math.gwdg.de/wiki/images/a/ab/Fatpoints.pdf. · Zbl 1110.13009
[12] S. Mayes, The asymptotics of symbolic generic initial systems of six points in \(\mathbb{P}^2\) , · Zbl 1307.13032
[13] S. Mayes, The symbolic generic initial system of points on an irreducible conic , arXiv: · Zbl 1283.13025
[14] —-, The asymptotic behaviour of symbolic generic initial systems of generic points , J. Pure Appl. Alg. 218 (2014), 381–390. · Zbl 1283.13025
[15] I. Peeva, Graded syzygies , Alg. Appl. 14 , Springer, London, 2011. · Zbl 1213.13002
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.